Hail, Martin
- When
- June 14, 6:50 PM EST to 6:52 PM EST
- Where
- Martin County, Tomahawk
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.870, -82.600
Nickel to quarter size hail reported.
A strong weather disturbance in the upper levels of the atmosphere moved across the area during the afternoon and evening hours of the 14th. A few thunderstorms developed across Eastern Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A strong weather disturbance in the upper levels of the atmosphere moved across the area during the afternoon and evening hours of the 14th. A few thunderstorms developed across Eastern Kentucky. One of these became severe, producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 14, 6:25 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 725 PM EDT THU JUN 14 2007 .SHORT TERM.../TONIGHT THROUGH SATURDAY NIGHT/ THE STORM PREDICTION CENTER HAS THE ENTIRE FORECAST AREA IN A SEVERE THUNDERSTORM WATCH UNTIL 9 PM THIS EVENING. THE GOES SOUNDING IS SHOWING A LIFTED INDEX VALUE OF -2.6 OVER JACKSON THIS AFTERNOON...SO THIS IS NORMALLY NOT QUITE UNSTABLE ENOUGH TO SUPPORT SEVERE WEATHER. THE NAM FORECAST SOUNDING IS SHOWING A LIFTED INDEX OF -5.6 FOR 1800 GMT...HOWEVER IT IS PLAGUED WITH DEWPOINTS THAT ARE TWO HIGH. THE WET BULB ZERO TODAY IS ABOUT 10K FEET...SO HAIL IS CERTAINLY A PLAYER IF THE STORMS GET INITIATED. THERE IS ALSO MORE DRY AIR IN THE MID LAYERS TODAY WHICH WILL MAKE THE WIND GUSTS MORE LIKELY TODAY. THE MAIN FEATURE THAT WE ARE LOOKING AT TO INITIATE THE CONVECTION IS A SHORTWAVE/VORT MAX WHICH IS MOVING DOWN THE BACK SIDE OF THE LOW WHICH IS OUT OVER THE ATLANTIC. THE VORT MAX SHOWS UP REAL WELL ON THE WATER VAPOR IMAGERY. THE LEADING EDGE OF THIS SYSTEM EXTENDED FROM CENTRAL WEST VIRGINIA TO PORTSMOUTH OHIO AT 2:30 PM. ONLY THE EASTERN PORTION OF THIS LINE HAS ANY CONVECTION ALONG IT RIGHT NOW. IF CONVECTION DOES NOT GET GOING SOON...THEN IT IS POSSIBLE THAT THE SEVERE THUNDERSTORM WATCH EXTENDS TOO FAR TO THE WEST. WE WILL HAVE TO WAIT AND SEE HOW THINGS DEVELOP OVER THE NEXT FEW HOURS. WENT WITH THE GFS WITH AS THE MODEL OF THE DAY AS IT INITIALIZED BETTER AND HAD A BETTER HANDLE ON THE VORT MAX WHICH IS HEADING OUR WAY. THIS SYSTEM WILL STALL OUT OVER THE FORECAST AREA TONIGHT AND GRADUALLY WEAKEN THROUGH THE DAY FRIDAY. THERE WILL BE A LOW PRESSURE CENTER JUST TO THE NORTHWEST OF THE FORECAST AREA WITH A SURFACE TROUGH EXTENDING FROM ROWAN TO WAYNE COUNTIES. AS SUCH...THINGS WILL REMAIN UNSETTLED TOMORROW AND ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. ON SATURDAY...THINGS WILL CLEAR OUT AND IT WILL BE A BEAUTIFUL DAY IN THE 80S. WENT WITH A 60/40 BLEND OF THE GFS AND ETA MOS FOR THE TEMPERATURE FORECASTS WITH 60 PERCENT TO THE WARMER GFS. .LONG TERM.../SUNDAY THROUGH THURSDAY/ AT THE BEGINNING OF THE PERIOD MODELS ARE IN GOOD AGREEMENT WITH MID AND UPPER RIDGING BUILDING ACROSS THE OHIO VALLEY. THIS WILL RESULT IN DRY WEATHER AND HIGHER TEMPERATURES. THE MEX MOS TEMPERATURES LOOK GOOD WITH HIGHS AROUND 90. THE TUESDAY THROUGH THURSDAY PERIOD BECOMES A FORECAST CHALLENGE AS THE 06Z GFS IS COMPLETELY OUT OF PHASE WITH THE 00Z RUN OF THE ECMWF. THE 12Z GFS RUN IS NOT QUITE AS PROGRESSIVE BUT STILL FASTER THAN THE ECMWF. BY THE MIDDLE OF NEXT WEEK THE 06Z GFS AND 00Z ECMWF WERE 180 DEGREES OUT OF PHASE WITH THEIR 500 MB PATTERNS. THE ECMWF CONTINUES WITH RIDGING IN THE EASTERN UNITED STATES AND A TROF IN THE WEST...WHILE THE GFS SHOWS A TROF IN THE EAST AND A RIDGE IN THE WEST. HAVE LEANED CLOSER TO THE ECMWF...AND THE HPC SOLUTION WHICH HOLD BACK THE ADVANCE OF THE UPPER TROF AND SURFACE COLD FRONT INTO THE OHIO VALLEY. HPC NOTES THAT TELECONNECTIONS SUPPORT SOMETHING CLOSER TO THE ECMWF SOLUTION. AS A RESULT WILL GO WITH HIGHER AFTERNOON TEMPERATURE FORECASTS FOR THE SECOND HALF OF NEXT WEEK WHEN COMPARED TO THE MEX MOS. THE LOWS LOOK OK FOR THE MOST PART. CONFIDENCE IS LOW IN PRECIPITATION FORECAST FOR TUESDAY THROUGH THURSDAY. THERE IS A POSSIBILITY THAT OUTFLOW BOUNDARIES FROM CONVECTION WELL TO OUR WEST COULD RESULT IN SOME CONVECTION WELL EAST OF THE FRONTAL ZONE NEXT WEEK. WITH THIS IDEA AND HPC ALSO GOING THIS ROUTE WILL GO WITH CHANCE OF THUNDERSTORMS...MAINLY AFTERNOON AND EVENING FOR THE TUESDAY THROUGH THURSDAY PERIOD. HOWEVER...WOULD NOT BE SURPRISED IF MOST OF THE AREA STAYS DRY THROUGH THURSDAY. && .AVIATION.../00Z TO 24Z/...UPDATED FEW TSRA STILLL POPPING UP ALONG A BOUNDARY THAT HAS CROSSED THE OHIO RVR AND IS PROGRESSING SOUTH. FAIRLY GOOD CELL HAS BUILT JUST NORTH OF JKL AND IS SLOWLY MOVING SOUTH. POSSIBLE IT WILL HOLD TOGETHER LONG ENUF TO BRING A BRIEF TSRA TO THE JKL AIRPORT. NOTHING THREATENING LOZ/SME BUT THERE ARE SOME CB SOUTH OF THESE AIRPORTS. WILL KEEP VCTS IN JKL TAF UNTIL 2Z AND CB FOR LOZ/SME. EXPECT ANOTHER ROUND OF MVFR FOG IN THE MORNING PRE-DAWN HOURS AND ANOTHER ROUND OF ISOLATED SHRA/TSRA ON FRI. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JJ LONG TERM....SBH AVIATION...DUSTY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 419 AM EDT THU JUN 14 2007 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 419 AM EDT THU JUN 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. THERE IS A POTENTIAL FOR SOME STORMS TO PROVIDE SEVERE WEATHER WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE FRIDAY...GENERALLY SOUTH OF THE HAL ROGERS PARKWAY. THUNDERSTORMS WILL BE POSSIBLE FROM EARLY TUESDAY MORNING INTO WEDNESDAY AS A DEVELOPING STORM SYSTEM MOVES INTO THE OHIO VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 305 PM EDT THU JUN 14 2007 KYZ085-087-142000- WHITLEY-BELL- 305 PM EDT THU JUN 14 2007 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN WHITLEY AND SOUTHWESTERN BELL COUNTIES THROUGH 400 PM EDT THURSDAY AFTERNOON... AT 305 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR DAVISBURG...MOVING SOUTHWEST AT 15 MPH. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR EASTERN KENTUCKY. DUSTY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 710 PM EDT THU JUN 14 2007 KYZ106-142345- MORGAN- 710 PM EDT THU JUN 14 2007 ...A STRONG THUNDERSTORM TO AFFECT CENTRAL MORGAN COUNTY THROUGH 745 PM EDT THURSDAY EVENING... AT 709 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST NORTHWEST OF WEST LIBERTY...OR NEAR YOCUM...MOVING SOUTH AT 10 MPH. THIS STORM WILL BE NEAR TWENTYSIX AROUND 720 PM EDT...WOODSBEND AROUND 725 PM EDT...HENRY AROUND 730 PM EDT...NEW CUMMER AROUND 735 PM EDT...GREEAR AROUND 740 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR EASTERN KENTUCKY. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 744 PM EDT THU JUN 14 2007 KYZ108-150015- WOLFE- 744 PM EDT THU JUN 14 2007 ...A STRONG THUNDERSTORM TO AFFECT EASTERN WOLFE COUNTY THROUGH 815 PM EDT THURSDAY EVENING... AT 743 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAZEL GREEN... MOVING SOUTH AT 10 MPH. THIS STORM WILL BE NEAR HAZEL GREEN AROUND 750 PM EDT...TRENT AROUND 800 PM EDT...GILMORE AROUND 805 PM EDT...LEXIE AROUND 810 PM EDT...MALAGA AROUND 815 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR EASTERN KENTUCKY. RAY
The Jackson,KY radar (KJKL), 70 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel to quarter size hail reported.
Several trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37249, 37250.